Water intoxication and pharmaceuticals
Type of Spiritual Experience
A description of the experience
Minerva Med. 1995 Jul-Aug;86(7-8):327-30. [Neuroleptic malignant syndrome. A case report]. [Article in Italian] Guadagnucci A, Tornaboni D, Vignali G, Mariotti M, Cincinelli A, Vignale L.
A lethal case of neuroleptic malignant syndrome in a 42-year-old woman with a history of bipolar psychiatric disorder under treatment with haloperidol is reported.
The patient, hospitalized many times in the past for psychiatric treatment, was then admitted for treatment of a relapse of the disease during a exceedingly hot period. The patient complained of hallucinations and stomach ache.
It was necessary to increase the dose of haloperidol to 2 mg, 3 times a day, and to give a single dose of perphenazine enanthate 100 mg. All tests proved normal except for CPK 274 U/l and urea 14 mg/dl.
On hospital day 2, went into coma with high temperature, diaphoresis, polyuria, leucocytosis (WBC count 15,440 U/mm3), urea 7 mg/dl, LDH 425 U/l, Na 114 mEq/l, K 2.5 mEq/l. The rapid improvement following hypertonic saline treatment encouraged a diagnosis of water intoxication.
On hospital day 7, continuing with the haloperidol treatment, the patient developed a high temperature and deterioration torpor.
On hospital day 9, the patient went back into coma with temperature over 40 degrees C (104 degrees F), with fine myoclonia most visible on the face, and muscular rigidity. The CPK, rose from 5,169 to 28,060 U/l in less than 24 hours; the serum myoglobin rose to 41,000 ug/l.
On day hospital 11 developed renal, cardiac and respiratory insufficiency. The picture deteriorated and dantrolene was no longer of use in controlling the fever. Then with a fever of over 42 degrees (108 degrees F) and the CPK at 50,000 the patient died.
The autopsy demonstrated widespread rhabdomyolysis, a picture of widespread aspecific shock in all organs and picture of myoglobin-induced tabular necrosis of the kidney.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
Being mis-prescribed pharmaceuticals
Heart failure and coronary heart disease